Donate

Please help us to help more homeless people by setting up a monthly direct debit.
 
 

the Pavement relies on donations and volunteering from individuals and companies...

 
the Pavement supporters at justgiving.com
 
 
 

current issue

 
 

London edition (PDF 803KB)

 

Scottish edition (PDF 803KB)

 
 
 
 

Recent tweets

 
 

Heroin users warned to be vigilant

 
July 13th 2017
 

Drug users have been warned to be “vigilant” in response to increased deaths thought to be caused by heroin laced with fentanyl.

The drug is known as “serial killer” in the United States because it can be so deadly. Now there are fears it is also endangering lives in the UK.

The warning was issued by Public Health England in April following a spate of deaths in Yorkshire, Humberside and Cleveland that were believed to be linked to the drug. It can be up to 100 times stronger than street heroin.

The National Crime Agency (NCA) issued warnings for users – and dealers – to exercise “extreme caution”. The agency believes that the drug, which has been responsible for hundreds of deaths in the US, may now be being used to cut heroin across the UK.

Tony Saggers, head of drugs threat and intelligence at the NCA, said: “We have taken the unusual step of appealing to people to be vigilant. We are aware there has been an increase in drug deaths this year in the UK, primarily linked to heroin use.

“Fentanyl can be problematic to identify in post-mortem toxicology, but we have noticed an increase in the drug in forensic testing of street heroin,” he added.

"Heroin users need to be aware that the amount of fentanyl in a £10 bag of heroin need only be 1/50th of the total quantity (about two milligrams) to be a lethal dose."

The painkiller hit the headlines after it was linked to the death of legendary musician Prince last year. Though its use was considered to be rare in the UK, local police forces in the North of England started to raise the alarm back in February.

The NCA is now working closely with the police to assess the risks in more detail. It appealed for any concerned users to seek medical help from the NHS or support services.

It also highlighted the higher sentences for dealers, as adding toxic agents to drugs is considered to be an “aggravating” circumstance.

 

What is fentanyl?

•  Fentanyl is an extremely strong painkiller, prescribed for severe chronic pain which does not respond to regular painkillers
•  It is an opioid painkiller which means it works by mimicking the body's natural painkillers, called endorphins
•  Symptoms of a fentanyl overdose include slow and difficult breathing, nausea, vomiting, dizziness and increased blood pressure

 
 
 

July/August 2017

 

Contents

Art for life

Attack of the ‘zombies’?

Heroin users warned to be vigilant

The hidden homeless

More migrant rough sleepers face deportation

Rebuild Grenfell Tower and invest in safe housing

Empty buildings could be used by homeless people

News in brief, July 2017

Healthy mouths

Homelessness shames Glasgow

 

Back Issues

 
 
 
 
 
 
© Copyright 2009-2014 The Pavement. Established 2005 Registered Charity No. 1110656 Scottish Charity Register No. SC043760 ISSN (online) 1757-0484